Aa
A
A
A
Close
ADD / ADHD Community
3.37k Members
Avatar universal

Confusing other illness with ADHD

Hi everybody,
i have a 9 year old nephew whom i suspect has ADHD from what i read on line and here in this forum,,,,,,,,,,,,,,,,,,i am still searching for a pdoc.......................but am afraid to confuse ADHD with other illnesses.............a number of members here told me that i might be doing so,,,,,,,,,,,,,,,,,,,,,,,,but no body told me what could i be confusing this illness with??

any one have an idea concerning this issue plz??
did any one confuse ADHD with nother illness??what was it ???how did you discover this??
thx
5 Responses
Avatar universal
hi i am having simular probs i also am looking for advice it is driving me crazy
they say he is ADHD ABUT HE HAS MULTPLE MOD SWINGS FROM SWEET NICE TO SILY EXSENTRIC .i have ust been told by a an who deals with this sort of behaviour and he thinks he has multile disorders ie-adhd,autistic,autism .attention defesit im goint to fight for a new medical assesment ,illet you know how i get on ,he is 14 on ritalin but it dosent make any difference good look and best wishes x zena
203342 tn?1328740807
Auditory Processing Disorder (APD) can greatly mimic ADD. It's important to rule everything else out before medicating your child as many times ADD can be misdiagnosed. Also, very bright children can often be misdiagnosed with ADD. Look at Einstein. He nearly flunked out of school because he couldn't sit still but he was a genius.
Avatar universal
It could be the meds that are giving him mood swings, and I agree with April2, ADHD is often misdiagnosed and the diagnosis is so overly abused and children are on a controlled substance for absolutely no reason. Also, there must be some doc somewhere getting paid alot of money to keep coming up with all these new diagnosis names that are just ridiculous. It is too bad that the children of this generation cannot be different, what I mean by that is, if they don't fit the cookie cutter profile of the public schools then there must be something wrong with the child. These children are gifted, bright, amazing children that are being labeled and unfortunately they have no voice. So every chance I get I will speak on their behalf and say these meds are only keeping these talented children from being individuals.
I am speaking from experience with my son and the many labels that were thrown at us over the years. He is 17, and is the most amazing kid. Not knowing about ADHD back then and the meds, the school said that it would be the best thing for him, but what they meant is the best thing for the school. I took him off after 2 years, and it was a battle, but it changed his personality for the time he was on them. He was just the typical boy, a boy full of energy and life and I guess these days that is called ADHD.
I hope that your nephew gets the help he needs and there are also advocates out there for parents that are having issues with the schools.
Take Care
973741 tn?1342346373
Hi, many neurological problems can look like ADD/ADHD.  Sensory integration disorder (which auditory processing disorder is a part of) can look very much like ADHD.  A sensory seeking child (like my son) can often be confused with a child with ADHD.  However, a child with sensory integration or other processing issues won't benefit from medication.  It may calm them down but never addresses the problem.  Google sensory integration disorder and look at the symptoms of a sensory seeker and problems with self regulation/modulation.  I will tell you that my son has responded very well to occupational therapy, an activity list at home that we impliment, and various other tools that can be used in a school setting.  (ie: an inflatable seat in his regular school chair that allows him to wiggle a bit without distracring the other kids----  keeps him in his seat when he needs to be!)  Good luck.  
Avatar universal
the doctors these days need to run blood test and check these children blood levels to make sure they are where they should be.

there are other things that can cause these things.

Like.- landow kleffner syndrome   or lennox gastro syndrome

along with others and the doctors dont check for these things,and I dont know why.and I am sure there are others.

the medicines they use for addand adhd can cause bad side effects ,and to my are not worth it after all my son has been threw.after being on adderall and concerta.

and now having seizures every day.even with medicine and the vns put in a few months ago.

I wont out him back on any medicine for adhd or add .and only the medidinces he needs to say alive.
Have an Answer?
Top Children's Development Answerers
189897 tn?1441130118
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?